Serequel quelled?

Intentionally going for a walk in the rain is a sure-fire indication that I’m chin-deep in yet another bout of depression. In the past, my Black Dog, or more accurately my Black Wave, would wash over me every few months, often sticking around for just as long. Recently however, it has been occurring far more often. One minute I feel as happy as a dog with two dicks, the next I feel as though I’m being fucked by one.

I have been taking Seroquel for years, they are supposed to keep my mood swings in check, but recently they seemed to have ceased to function as prescribed. I decided to stop taking them, which, ordinarily, might be considered a positive thing to do. However, doing so by going cold turkey was not such a smart move. I had been on, and suddenly stopped, taking other medications before, so my head was prepared for the resulting consequences, but on none of those occasions had my middle-aged body been subjected to such debilitating physical withdrawal symptoms.

No doubt you have all had the ‘flu and can painfully recall its symptoms, multiply them by a factor of ten and you won’t even get close to the affects of quitting Seroquel. For the first few days all is reasonably well as you metaphorically pat yourself on the back for having taken a positive step. Then it begins. By the third or fourth day, you feel as though you have been beaten up with a big stick for a month as every bone begins to ache. Your skin crawls and the simple act of putting on a shirt is like running a cheese-grater across your back. Sleep becomes impossible as you toss and turn vainly struggling to find a painless position. If, through sheer exhaustion, you eventually do drop off, it will be short-lived because your bladder will be in overdrive and you’ll be up and down like a jockey’s bollocks running from bed to bog.

It is also a good way to lose weight, because the idea of eating disappears completely, hot drinks, coupled with regular doses of ibuprofen and paracetamol being the only thing your stomach will accept. You retch every few minutes but can’t vomit, at least not for a few days, after that you will be able to upchuck for your country. Strangely, there might not be any diarrhoea, which, once you become aware of what is happening, you might have expected. Quite the opposite in fact, you won’t go for several days, then you will go like never before!
All of the above will continue for what seems like months. The only thing that will get better during that time will be the ability to swallow some solid food, albeit most likely nothing more than a bowl of mashed potatoes and gravy. After about ten days, the shivers and the aches and the pains and the retching and the shitting and the vomiting and the insomnia will all begin to subside, but you are only half-way through it.

In the next stage, your body will be trying to figure out a way to continue without the medicinal support you have so cruelly taken away from it. The ‘flu-like symptoms stay for another week or so but in a milder form. The need for food becomes huge and your life will be ruled by hunger pangs that will not go away even when the portions of mashed potatoes are doubled and joined by huge lumps of meat, veg and puddings. You will eat like your life depended upon it, possibly as many as three or four meals a day, something you probably haven’t done since you started taking Seroquel. But you will be feeling much better, for about three days. After which the ‘flu symptoms return and bring along a couple of friends, severe constipation and a bloody awful pain in the lower abdomen. Isn’t this fun?

This is point where you make an appointment to see the doctor because you are convinced that it is not possible for this level of pain and discomfort to be nothing more than withdrawal symptoms from a legal prescription drug. The abdominal pain will be so bad that you convince yourself it cannot be related to Seroquel, it must be something far more serious. Nevertheless, you will try anything to ease the constipation while you wait for the doctor’s appointment and after a bit of Googleage you decide that Epsom Salts are the way to go because they are less harmful than some of the other laxatives on the market, the reported side effects of which are startling!

Driving to the shops will be out of the question because by this time your frail body won’t be able to bear the idea of squeezing into the car seat let alone crushing your swollen belly with the seat belt. So, you walk to the shops, in short steps, every step feeling as though you have been punched in the gut by a deranged boxer. You buy your very reasonably priced Epsom Salts, and a bag of apples and oranges (because Google said you should). The walk home will be worse than the walk to the shops because by now you will have been away from your toilet for far too long. Even though you can’t poo, you cannot escape the feeling that you must and will at any moment. The short steps get shorter as you clench your bum cheeks in case your bowels suddenly decide to vacate without warning.

Once home, the abdominal cramps have you racing to drop your pants within seconds of turning the lock. All to no avail. Not even a decent fart. You guzzle down a glass of the medicinal salts and almost throw up as you remember that you were supposed to pick up some lemon juice to tone down its foul-tasting bitterness. Now all you can do is wait for either the salts to work, or the doctor’s appointment, whichever comes first. All the while hoping they don’t happen simultaneously.

The appointment arrives, and the doctor tells you that it is common for your body to go into one when you suddenly starve it of a drug you never knew was addictive, as addictive as heroin in fact. You don’t say! You are given a prescription for a much more powerful bum-clearing medicine and sent on your way. You hastily take the medicine, which thankfully was a slightly better flavour than those from Epsom, then you wait, and possibly wait some more. Convinced it’s not working you take an extra dose, after all, it says on the box you can take it three times a day. It doesn’t work so you spend another uncomfortable night with the cramps.

The next morning you gulp down another dose, followed by a few cups of tea. You switch on the news but barely get past the second headline before something starts to rumble in your nether regions. For the next few hours you thank whomever you pray to that you have plenty of toilet paper, and that you live alone! Several more visits over the next few hours and before you know it you have opened a bottle of wine, taken a large swig and are sitting in the armchair wondering what all the fuss was about.

Advertisements

Pea soup?

Soup